Endocrinology-Diabetes Questions Diabetes

How can I lose weight if I havediabetes?

I am suffering with type 2 diabetes since the last 2 years. I have gained a lot of weight since diagnosis. How can I lose weight with my diabetes? Will losing weight help? I have around 30 pounds to lose, that I gained since diagnosis.

4 Answers

There are few medications approved for diabetes which have favorable effects on appetite and caloric balance. Their use, if indicated may help lose weight if you follow a proper diet.
It’s a great challenge yet many people have been very successful a pound at a time. In my practice consistency and carbohydrate reduction in addition to physical activity is a way to start. I would make sure you don’t have any other hormonally mediated problems that contribute to obesity ex. Cortisol oversecretion.
Many patients and many doctors don't realize that diabetics lose weight four times slower than people without diabetes. It usually requires medication to lose weight (not weight loss medications) but pre diabetic medication
The simple answer here is eat less & exercise more. But it is not so simple. Diet & exercise are very important & should be a part of the program but other factors may also be in play. I do not know what meds you are taking but some of them do encourage wt. gain. Talk to your Dr. about that. A good med for you might be a GLP1. These drugs are injectable but usually depress appetite & cause wt. loss. Talk to your Dr. about going on one of this class of drugs. There are several with different injection patterns-2x/d, daily, or weekly. There are also wt. loss drugs available now that might help. The answer to the question "will wt. loss help the diabetes" is yes it will. The more overwt you are the more insulin resistant you become and the more meds you need. Some of the meds can stimulate appetite so you eat more & gain wt & need more meds. So 1) diet & follow it-see a dietician 2) set up a daily exercise program-The YMCA is a good place to start-but follow the program 3) talk to your Dr. about meds that fascilitate wt. loss particularly GLP1 drugs. Good Luck.